oculogyric crisis


Also found in: Thesaurus, Medical, Encyclopedia, Wikipedia.

oculogyric crisis

n.
A spasmodic movement of the eyeballs into a fixed position, usually upward, that persists for several minutes or hours.
References in periodicals archive ?
Although parkinsonism [3, 4], tardive dyskinesia [4], tardive dystonia [5, 6], hemifacial dystonia [7], and oculogyric crisis [8] have been reported to be caused by clebopride, acute cervical dystonia has not been observed in adults treated with this drug.
([double dagger]) EPS includes bradykinesia, cogwheel rigidity, drooling, dystonia, extrapyramidal disorder, glabellar reflex abnormal, hypokinesia, muscle rigidity, oculogyric crisis, oromandibular dystonia, parkinsonism, psychomotor retardation, tongue spasm, torticollis, tremor, and trismus.
Some of the most serious EPSEs that may be seen on the medical-surgical unit are involuntary muscle spasms (dystonias) of the neck (also called torticollis), the eye muscles (oculogyric crisis, in which the eyes are locked in an upward position), and the airway (potentially life-threatening due to obstruction) (Keltner & Steele, 2015).
Table 18: Incidence of EPS Compared to Placebo in the Monotherapy Bipolar Depression Study LATUDA 20 to 60 80 to 120 Placebo mg/day mg/day (N=168) (N=164) (N=167) Adverse Event Term (%) (%) (%) All EPS events 5 12 20 All EPS events, excluding 2 5 9 Akathisia/ Restlessness Akathisia 2 8 11 Dystonia * 0 0 2 Parkinsonism ** 2 5 8 Restlessness <1 0 3 Note: Figures rounded to the nearest integer * Dystonia includes adverse event terms: dystonia, oculogyric crisis, oromandibular dystonia, tongue spasm, torticollis, and trismus ** Parkinsonism includes adverse event terms: bradykinesia, cogwheel rigidity, drooling, extrapyramidal disorder, glabellar reflex abnormal, hypokinesia, muscle rigidity, parkinsonism, psychomotor retardation, and tremor Adjunctive Therapy with Lithium or Valproate
Other SSRI-related adverse effects include mydriasis, increased intraocular pressure, glaucoma, and oculogyric crisis. These effects are few in number but pose a risk with SSRIs.
In treatments by typical antipsychotics, oculogyric crisis is not a side effect seen rarely.
A similar search of Pubmed only identified nine case reports of olanzapine-induced TDt: Aggarwal and colleagues [4] report on a 17-year-old female with schizophrenia who developed symptoms of TDt after 15 months of treatment with olanzapine; Charfi and colleagues [5] report on a 17-yearold female with schizophrenia who manifested TDt symptoms after nine months of treatment with olanzapine; Singh and colleagues [6] reported on a case of TDt after using a single 10 mg dose of olanzapine; Aggarwal and colleagues [7] report on a case of delayed Meige syndrome (a combination of blepharospasm and oromandibular dystonia) after long-term usage of olanzapine; and Praharaj and colleagues [8] report on a young male patient who developed delayed oculogyric crisis following the use of olanzapine.
Oculogyric crisis is a neurologic impairment defined by bilateral dystonic, commonly upward, conjugate eye movements.